Skip to content

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Hypertension makes me sick
avatar
mamie49 posted:
I am asking this question partly out of curiosity. It's well know that people often don't take their blood pressure medication because they don't feel sick. However, when my blood pressure is high, I do feel quite ill. This has happened several times in the last month. I feel lousy and can't figure out why - headache, nausea, strange thumping sensation in my chest. I take several meds for hypertension. When I wondered why I felt so lousy, I decided to measure my blood pressure. Each time it was high - 170/100 range. Once it was because I was taking sudafed, so I stopped. I asked the pharmacist what I could take for allergies that would be safe, and she recommended something OTC which is similar to Zyrtec. Obviously, it must not be safe because I have felt terrible all day and my BP is high again. Is it unusual to feel sick when your BP is high (not that I'm complaining - it's good to know). I don't think this is coincidence.
Reply
 
avatar
Byroney_WebMD_Staff responded:
Dear mamie49, You definitely need to talk to your doctor about these episodes and ask for his or her recommendations for safe medications to take for allergies. It sounds like your phamacist may have steered you wrong or you had a bad reaction. While some people do not feel ill at all with high blood pressure (which is why it is called 'the silent killer' sometimes), other people do feel ill when their BP gets high. It's really important to talk this over with your doctor because you need to take care of yourself and keep your blood pressure well-managed. Here's an article on Understanding High Blood Pressure that may help. Best wishes, Byroney
 
avatar
sherriedeal responded:
Hi, this is Sherrie. I just did my first post. I have hypertension and when it is high I definitely have headache, nausea and feel lightheaded. Because my pressure rises to the same range as yours but can drop down to 112/60 one hour later, the doctors are stumped. Trying to get a diagnosis but wanted you to know that BP can make you feel sick. When I get up in the morning I can always tell if it will be really high (like l87/l06) or sort of high (l70/98). I can tell by how I feel. So you are definitely not alone in this. My pharmacist says some are more sensitive than others. Don't let them include you in the blanket "silent" disease. Its not silent for some of us. good luck.


Helpful Tips

High Blood Pressure/Weight Loss
Lossing a significant amount of weight will help your blood pressure go down and possibly get you off of your medication. I know people who ... More
Was this Helpful?
16 of 18 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center